Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Avinoam Mann
Title: How groups grow
Additional book information: London Mathematical Society Lecture Note Series, Vol. 395, Cambridge University Press, Cambridge, 2012, ix+199 pp., ISBN 978-1-107-65750-2

References [Enhancements On Off] (What's this?)

  • [Bar98] Laurent Bartholdi, The growth of Grigorchuk's torsion group, Internat. Math. Res. Notices 20 (1998), 1049-1054. MR 1656258 (99i:20049), https://doi.org/10.1155/S1073792898000622
  • [Bar01] Laurent Bartholdi, Lower bounds on the growth of a group acting on the binary rooted tree, Internat. J. Algebra Comput. 11 (2001), no. 1, 73-88. MR 1818662 (2001m:20044), https://doi.org/10.1142/S0218196701000395
  • [Bar03] Laurent Bartholdi, A Wilson group of non-uniformly exponential growth, C. R. Math. Acad. Sci. Paris 336 (2003), no. 7, 549-554 (English, with English and French summaries). MR 1981466 (2004c:20051), https://doi.org/10.1016/S1631-073X(03)00131-6
  • [Bas72] H. Bass, The degree of polynomial growth of finitely generated nilpotent groups, Proc. London Math. Soc. (3) 25 (1972), 603-614. MR 0379672 (52 #577)
  • [BE11] Laurent Bartholdi and Anna Erschler, Groups of given intermediate word growth, arXiv:math/1110.3650v2, 2011.
  • [BE12] Laurent Bartholdi and Anna Erschler, Growth of permutational extensions, Invent. Math. 189 (2012), no. 2, 431-455. MR 2947548, https://doi.org/10.1007/s00222-011-0368-x
  • [Ben83] M. Benson, Growth series of finite extensions of $ {\bf Z}^{n}$ are rational, Invent. Math. 73 (1983), no. 2, 251-269. MR 714092 (85e:20026), https://doi.org/10.1007/BF01394026
  • [BP06] Kai-Uwe Bux and Rodrigo Pérez, On the growth of iterated monodromy groups, Topological and asymptotic aspects of group theory, Contemp. Math., vol. 394, Amer. Math. Soc., Providence, RI, 2006, pp. 61-76. MR 2216706 (2006m:20062), https://doi.org/10.1090/conm/394/07434
  • [Bri11] J. Brieussel, Growth behaviours in the range $ e^{(r^\alpha )}$, (preprint, arXiv:math/1107.1632), 2011.
  • [Can84] James W. Cannon, The combinatorial structure of cocompact discrete hyperbolic groups, Geom. Dedicata 16 (1984), no. 2, 123-148. MR 758901 (86j:20032), https://doi.org/10.1007/BF00146825
  • [Cha00] Christophe Champetier, L'espace des groupes de type fini, Topology 39 (2000), no. 4, 657-680 (French, with English summary). MR 1760424 (2001i:20084), https://doi.org/10.1016/S0040-9383(98)00063-9
  • [DdSMS99] J. D. Dixon, M. P. F. du Sautoy, A. Mann, and D. Segal, Analytic pro-$ p$ groups, 2nd ed., Cambridge Studies in Advanced Mathematics, vol. 61, Cambridge University Press, Cambridge, 1999. MR 1720368 (2000m:20039)
  • [FG91] Jacek Fabrykowski and Narain Gupta, On groups with sub-exponential growth functions. II, J. Indian Math. Soc. (N.S.) 56 (1991), no. 1-4, 217-228. MR 1153150 (93g:20053)
  • [Gri83] Rostislav I. Grigorchuk, Milnor's problem on the growth of groups, Sov. Math., Dokl. 28 (1983), 23-26.
  • [Gri85] R. I. Grigorchuk, Degrees of growth of finitely generated groups and the theory of invariant means, Izv. Akad. Nauk SSSR Ser. Mat. 48 (1984), no. 5, 939-985 (Russian). MR 764305 (86h:20041)
  • [Gri90] R. I. Grigorchuk, On the Hilbert-Poincaré series of graded algebras that are associated with groups, Mat. Sb. 180 (1989), no. 2, 207-225, 304 (Russian); English transl., Math. USSR-Sb. 66 (1990), no. 1, 211-229. MR 993455 (90j:20063)
  • [Gri91] Rostislav I. Grigorchuk, On growth in group theory, II (Kyoto, 1990) Math. Soc. Japan, Tokyo, 1991, pp. 325-338. MR 1159221 (93e:20001)
  • [Gri12] R. Grigorchuk, On the gap conjecture concerning group growth, Bulletin of Mathematical Sciences 2 (2012).
  • [Gro81a] Mikhael Gromov, Groups of polynomial growth and expanding maps, Inst. Hautes Études Sci. Publ. Math. 53 (1981), 53-73. MR 623534 (83b:53041)
  • [Gro81b] Mikhael Gromov, Structures métriques pour les variétés riemanniennes, Textes Mathématiques [Mathematical Texts], vol. 1, CEDIC, Paris, 1981 (French). Edited by J. Lafontaine and P. Pansu. MR 682063 (85e:53051)
  • [Gui70] Yves Guivarc'h, Groupes de Lie à croissance polynomiale, C. R. Acad. Sci. Paris Sér. A-B 271 (1970), A237-A239 (French). MR 0272943 (42 #7824)
  • [Har00] Pierre de la Harpe, Topics in geometric group theory, Chicago Lectures in Mathematics, University of Chicago Press, Chicago, IL, 2000. MR 1786869 (2001i:20081)
  • [Kle10] Bruce Kleiner, A new proof of Gromov's theorem on groups of polynomial growth, J. Amer. Math. Soc. 23 (2010), no. 3, 815-829. MR 2629989 (2012d:20089), https://doi.org/10.1090/S0894-0347-09-00658-4
  • [KP11] Martin Kassabov and Igor Pak, Groups of oscillating intermediate growth, (preprint arxiv:math/1108.0262), 2011.
  • [Leo00] Yu. G. Leonov, On a lower bound for the growth function of the Grigorchuk group, Mat. Zametki 67 (2000), no. 3, 475-477 (Russian); English transl., Math. Notes 67 (2000), no. 3-4, 403-405. MR 1779480 (2001f:20062), https://doi.org/10.1007/BF02676677
  • [LM91] Alexander Lubotzky and Avinoam Mann, On groups of polynomial subgroup growth, Invent. Math. 104 (1991), no. 3, 521-533. MR 1106747 (92d:20038), https://doi.org/10.1007/BF01245088
  • [Man12] Avinoam Mann, How groups grow, London Mathematical Society Lecture Note Series, vol. 395, Cambridge University Press, Cambridge, 2012. MR 2894945
  • [Mil68a] John Milnor, Growth of finitely generated solvable groups, J. Differential Geometry 2 (1968), 447-449. MR 0244899 (39 #6212)
  • [Mil68b] L. Carlitz, A. Wilansky, John Milnor, R. A. Struble, Neal Felsinger, J. M. S. Simoes, E. A. Power, R. E. Shafer, and R. E. Maas, Problems and Solutions: Advanced Problems: 5600-5609, Amer. Math. Monthly 75 (1968), no. 6, 685-687. MR 1534960, https://doi.org/10.2307/2313822
  • [Nek10] Volodymyr Nekrashevych, A group of non-uniform exponential growth locally isomorphic to $ {\rm IMG}(z^2+i)$, Trans. Amer. Math. Soc. 362 (2010), no. 1, 389-398. MR 2550156 (2010m:20067), https://doi.org/10.1090/S0002-9947-09-04825-9
  • [Osi03] D. V. Osin, The entropy of solvable groups, Ergodic Theory Dynam. Systems 23 (2003), no. 3, 907-918. MR 1992670 (2004f:20065), https://doi.org/10.1017/S0143385702000937
  • [Osi04] D. V. Osin, Algebraic entropy of elementary amenable groups, Geom. Dedicata 107 (2004), 133-151. MR 2110759 (2006b:37010), https://doi.org/10.1007/s10711-003-3497-6
  • [Shu69] Michael Shub, Endomorphisms of compact differentiable manifolds, Amer. J. Math. 91 (1969), 175-199. MR 0240824 (39 #2169)
  • [Shu70] Michael Shub, Expanding maps, Global Analysis (Proc. Sympos. Pure Math., Vol. XIV, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, pp. 273-276. MR 0266251 (42 #1158)
  • [Sto96] Michael Stoll, Rational and transcendental growth series for the higher Heisenberg groups, Invent. Math. 126 (1996), no. 1, 85-109. MR 1408557 (98d:20033), https://doi.org/10.1007/s002220050090
  • [Šva55] A. S. Švarc, A volume invariant of coverings, Dokl. Akad. Nauk SSSR (N.S.) 105 (1955), 32-34 (Russian). MR 0075634 (17,781d)
  • [vW84] L. van den Dries and A. J. Wilkie, Gromov's theorem on groups of polynomial growth and elementary logic, J. Algebra 89 (1984), no. 2, 349-374. MR 751150 (85k:20101), https://doi.org/10.1016/0021-8693(84)90223-0
  • [Wil04a] John S. Wilson, Further groups that do not have uniformly exponential growth, J. Algebra 279 (2004), no. 1, 292-301. MR 2078400 (2005e:20066), https://doi.org/10.1016/j.jalgebra.2004.01.002
  • [Wil04b] John S. Wilson, On exponential growth and uniformly exponential growth for groups, Invent. Math. 155 (2004), no. 2, 287-303. MR 2031429 (2004k:20085), https://doi.org/10.1007/s00222-003-0321-8
  • [Wol68] Joseph A. Wolf, Growth of finitely generated solvable groups and curvature of Riemanniann manifolds, J. Differential Geometry 2 (1968), 421-446. MR 0248688 (40 #1939)

Review Information:

Reviewer: V. Nekrashevych
Affiliation: Texas A & M University
Journal: Bull. Amer. Math. Soc. 50 (2013), 495-502
MSC (2010): Primary 20F69; Secondary 20F05
DOI: https://doi.org/10.1090/S0273-0979-2013-01406-X
Published electronically: April 4, 2013
Review copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society